Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 192, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 6, 2000, 4:12 PM EDT for Westmoreland County, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 4:12 PM EDT (20:12 UTC)
- Expired
- Aug 6, 2000, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Westmoreland County, VA
The radar
The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:45 PM EDT | Thunderstorm Wind 70 E | Nomini Grove, VA | A microburst downed a vintage barn and numerous trees around Nomini Grove and Lyells. A large tree fell on the corner of a packing shed and a large tree limb punched through an attic and into a bedroom ceiling of a residence. Another large tree limb fell next |
| Aug 6, 4:50 PM EDT | Thunderstorm Wind 50 E | Hague, VA | High winds knocked down trees onto power lines near Kremlin. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
004 WUUS51 KAKQ 062012 SVRAKQ VAC193-062100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 412 PM EDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA * UNTIL 500 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF OAK GROVE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LERTY AND WESTMORELAND STATE PARK AT 425 PM STRATFORD HALL AT 430 PM MONTROSS AT 435 PM CURRIOMAN LANDING AT 440 PM MOUNT HOLLY AT 455 PM COLES POINT AND HAGUE AT 500 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. WINDS UP TO 60 MILES AN HOUR. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ SAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:25 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 6, 2:25 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 225 PM EDT SUN AUG 6 2000 SUMMERTIME HEAT MAKE A RETURN THIS WEEK AS WE GET INTO WSW FLOW...WITH WET GROUND MOST AREAS...HUMID CONDS WILL PREVAIL. SW WINDS WL BE STRONG ENUF AT NIGHT TO KEEP MIN TEMPS WELL INTO THE 70S...AND DOWNSLOPE SHUD GET TEMPS INTO THE 90S...EVEN THE LOWER SIDE ON FWC/FAN HAS TEMPS INTO THE LOWER TO MID 90S MON/TUE...WITH A FEW FWC UPR 90S AT SOME LOCATIONS. ATTM...THE MCS WL PUSH INTO THE LWR MD ERN SHORE...BUT SEEMS TO BE THINNING OUT WITH TIME...AND REDEVELOPMENT BHND IS FARTHER N...SO WL NOT GO WITH FFA AT THIS TIME...THANK FOR COORD LWX. BUT WL SHADE POPS FM 60 NE TO 30 ACRS THE S. AS SOME SCTD ACTVTY ALONG MTNS WL MAKE IT INTO CWA. THEN TAPER ALL ZONES TO A 30 POP BY TUE...MODELS NOT SURE ABT MOVEMENT OF BNDRY...BUT SEEMS TO THINK MORE TSTM ACTIVITY IS PSBL MON THAN TUE. WED LUKS DRY...THU AND FRI SEE MORE CHC FOR PCPN AS FRNT INCHES CLOSER FM NW. CWF...SW WINDS INCR THRU MON...BUT WL STAY BLW SCAS. FCSTID = 13 RIC 74 93 75 93 / 40 30 30 30 ORF 76 93 77 93 / 30 30 30 30 ECG 76 93 77 93 / 30 30 30 30 SBY 75 93 76 93 / 60 50 40 30 .AKQ... MD...NONE. NC...NONE. VA...NONE. HESS
In the hours before
Special weather statement, Aug 6, 2:10 PM EDT, 2 hours 2 minutes before
MDZ021>024-VAZ064-073>078-084>086-099-062030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 210 PM EDT SUN AUG 6 2000 ...SHOWERS AND THUNDERSTORMS TO AFFECT THE NORTHERN NECK AND THE MARYLAND AND VIRGINIA EASTERN SHORE... A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF THE VIRGINIA NORTHERN NECK AND THE MARYLAND AND VIRGINIA EASTERN SHORE THIS AFTERNOON. THE RAIN HAS ALREADY CAUSED WIDESPREAD FLOODING PROBLEMS IN PORTIONS OF WEST VIRGINIA AND MARYLAND TODAY. A WARM FRONT EXTENDING FROM THE GREAT LAKES INTO THE MIDDLE ATLANTIC REGION...HAS BEEN THE FOCUS OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS THAT HAS MOVED FROM THE THE OHIO VALLEY INTO THE MIDDLE ATLANTIC REGION. THE WARM AND HUMID AIR ALREADY IN PLACE WILL LEAD TO THE POSSIBILITY OF MORE MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE HEAVIEST RAINFALL AT THIS TIME IS EXPECTED ACROSS THE MARYLAND COUNTIES OF DORCHESTER...SOMERSET...AND WORCESTER. THE ALREADY SATURATED GROUNDS FROM EARLIER RAINS MAY LEAD TO SOME ADDITIONAL MINOR FLOODING IN THESE LOCATIONS. STEADY RAINS AND HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADS. USE EXTRA CAUTION WHILE TRAVELING ON WET ROADS. FOSTER
Special weather statement, Aug 6, 3:53 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 353 PM EDT SUN AUG 6 2000 VAZ075-076-062045- RICHMOND-WESTMORELAND 353 PM EDT SUN AUG 6 2000 ...LIGHTNING STORM HEADED SOUTHEAST ALONG SOUTHERN SHORES OF THE POTOMAC RIVER THROUGH 445 PM... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL KING GEORGE COUNTY...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR COLONIAL BEACH AT 355 PM...OAK GROVE AT 400 PM...POTOMAC MILLS AT 410 PM...LERTY AT 415 PM...STRATFORD HALL AT 420 PM AND MONTROSS AT 425 PM. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS. HESS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:10 PM EDT | Severe Thunderstorm Warning | AKQ | Richmond | 35 min |
| Aug 6, 5:44 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.